Sunday, 3 June 2018

prescribed flattening of menopausal women; surviving psychiatry, tapering neuroleptic cocktail 2002/4

I thought of this phrase last night when tweeting: "prescribed flattening of menopausal women", remembering the cocktail of neuroleptics I was prescribed by Dr Carey, my psychiatrist 2002/3, beginning with Risperidone, coercively given in Lomond Ward March 2002 when experiencing a menopausal psychosis in my 50th year.  I was working FT in Perth, managing volunteers, and began to have altered mind states, I believe due to body or hormonal changes.

I voluntarily went into Lomond Ward, taken there by my two older sons then was detained under a 72 hour section until I took Risperidone willingly, was told that I wouldn't get out of hospital until swallowing the drug.  A risky ward back then (got worse by 2012), dormitory sleeping accommodation, male patients in single rooms down same corridor, sometimes no Nurses around.  I didn't feel safe. 

my proposed redesign of Lomond Ward 2013

[my proposal was to make the sleeping area for female patients much safer, no males in single rooms, to effectively make the right hand area of the ward for women exclusively, I got no response to my recommendations)

The antipsychotic depressed me and I wasn't able to return to work in 2002, lacked the necessary decision-making abilities, having lost agency taking Risperidone.  Before too long Carey put me on Venlafaxine antidepressant which didn't alleviate the flatness, rather I suddenly, on impulse, swallowed a bottle of them one afternoon and was rushed to Ninewells in an ambulance.  I didn't know that suicidal impulse was a side effect of Venlafaxine and for years felt bad about trying to kill myself.  I'd never done such a thing before or since then.

After the overdose the psychiatrist put me on a max dose of Venlafaxine despite my request for a change of antidepressant.  At appointments which I attended with my husband who I'd remarried on our 30th anniversary, 4 July 2002, Dr Carey would ask "are you tearful" and I would answer "no I'm flat" which seemed to be the correct answer.  Eventually with no remittance of flatness and attending Weston Day Hospital a few times a week the psychiatrist prescribed a mood stabiliser to "augment" the antidepressant.  I also tried out Sodium Valproate at some point during this time, not sure of the details as I was sedated due to psych drug cocktail.

I had to get blood tests for the Lithium, hated being on all the drugs, had to sometimes take Lorazepam for panic attacks.  I was a drug addict and got no pleasure out of it, no hope, my sense of humour had departed and I couldn't even sing.  Something had to be done so I decided to start volunteering, beginning with doing a training course as a LINK East Fife mental health befriender.  My CPN had told me about this and organised a meeting with the LINK Co-ordinator.  I had thought to get a befriender but was persuaded to become a befriender instead, this was about the summer of 2003.

I did the befriending training autumn of that year then in around January 2004 I started volunteering at Barnardos charity shop, Cupar, soon was a helper at the local Express Group for MH support and through a SAMH employability project volunteered with NEFAMH (North East Fife Association for Mental Health which closed in around 2008, now there are no MH Associations in Fife).  I attended a course with FEAT (Fife Employment Access Trust) in 2004 and eventually got a few hours on the next course as a paid Mentor.  During this time I was taken off Risperidone, tapered max dose Venlafaxine myself as I recovered and lastly came off 800mg/day Lithium, reducing by 200mg/month, against advice of Dr Kloss.

Early 2005 I applied for a PT Library Assistant post in Cupar, having been doing occasional paid work with Barnardos charity shop, standing in for the Manager, organising the books.  I got an interview end of March and on walking downstairs, second floor, Cupar Library with interviewers, I suddenly fractured my right fibula in 3 places, didn't trip or fall, just sat down after sensing the break.  Got taken in an ambulance to Ninewells, 6 inch titanium plate inserted on fibula and metal screw through ankle, removed about 6wks later after using wheelchair to get about until plate bedded in.  Had to learn to walk and drive again.  Then started relief job in East Fife Libraries about May 2005, a lot of standing, not easy with metal plate, foot and ankle swelled up often, but the job was interesting and my pay through Permitted Work useful money.

December 2005 I attended the MH Peer Support Conference in Glasgow organised by Scottish Recovery Network and this piqued my interest in PS, beginning an Email conversation with Lori Ashcraft, Meta Services (Recovery Innovations) Arizona, who spoke at one of the workshops I attended at the SRN event.  In 2006 I noticed a FT post at Adam Smith College, involving running a student mentoring project, Employability Co-ordinator, applied and was successful, starting in the May 2006.  A great job, ran with stuff, did another postgrad TQFE at Stirling University, self funded, lectured, eventually teaching evening class, Introduction to Counselling at college, both Kirkcaldy and Leven campuses.

Adam Smith College Student Mentor Presentation 2007 (me in front row, middle)

I kept in touch with the work of SRN 2005-7, meeting up with SRN Director Simon Bradstreet end of 2007 in his Glasgow office, giving him my HN draft descriptor PS unit idea, he mentioned being in need of a mentor.  I suggested Glasgow Mentoring Network, having known of them through involvement with the Scottish Mentoring Network.  And in January 2008 I decided to throw my hat in the ring, dive into MH recovery work, using my "lived experience" of surviving mental illness, supporting family members to do the same.  By the middle of 2008 attempts were made to silence my voice, after the WRAP Facilitator training, by the Director of SRN, and I soon got excluded from their events for asking questions and having a critical voice.  

The rest is history! 


No comments:

Post a Comment